Arkansas, 2019Tornadoes and Damaging Winds in Arkansas, March 9, 2019
March 9, 2019 · NWS LZK · 24 events in 11 counties and zones
A strong storm system brought severe weather to the region on the 9th. Severe thunderstorms produced wind damage and a few tornadoes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $1.1 million
- Crop damage
- $50,000
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system brought severe weather to the region on the 9th. Severe thunderstorms produced wind damage and a few tornadoes. In additional to thunderstorms producing damage, non-thunderstorm winds were very strong as the system departed, which also caused damage well behind the thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 9, 5:26 AM CST, 2 hours 1 minute earlier.
Area forecast discussion, Mar 9, 5:26 AM CST, 2 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
526 AM CST Sat Mar 9 2019
.UPDATE...
Updated to include 12z aviation discussion below.
&&
.AVIATION...
Low ceilings, fog and drizzle will impact most of the area
terminals this morning with rain and thunderstorms expected as a
cold front moves across the area later this morning through the
early afternoon hours. Rapid clearing will take place with VFR
conditions expected from west to east by 17-21z. SW winds will
remain elevated today with gusts over 20-30kts at times. Winds
will relax somewhat and become NW this evening and tonight.
&&
.PREV DISCUSSION...(ISSUED 401 AM CST Sat Mar 9 2019)
SHORT TERM...Today Through Sunday Night
Busy weather day across the region already unfolding as elevated
storms have been developing across areas just to the west of the
state. All observational platforms can be used to identify surface
to upper level features in play for today's setup.
Surface observations locally show a warm front that wreaked havoc on
short term temperature forecasting yesterday and last night
continuing to "waffle" from just north of Mena to Arkadelphia to
between Pine Bluff and Monticello, with drizzle and significantly
reduced vsby to the north. Further west, observations clearly show a
990mb surface low over southeast Colorado with a strong cold
front trailing to its south.
GOES16 IR satellite data shows the H500 trough lifting northeast
across the Southern to Central Plains. This same imagery shows
abundant moisture streaming northward to Minnesota and cooling
cloud tops from TS activity over OK/KS.
Anyway, all of this is to say that things are on track so to speak.
If anything, the timing has sped up which will lead to most of the
activity being just east of a Hardy to Little Rock to Camden line
by 18z. The main concerns haven't changed with hail continuing to
be the main threat across the north and west this morning, with a
transition to damaging winds and isolated tornadoes expected
later in the morning through the early afternoon. High resolution
CAM data continues to show high levels of LLWS as well as
increasing surface/elevated instability. The area of greatest
concern for the most widespread damaging wind threat and isolated
tornadoes continues to be across the southeast half of the state.
All of this activity is expected to be east of the MS river aoa
21z.
Other than the severe threat, as the surface low approaches the area
non-thunderstorm gradient winds will greatly increase. The main
focus for the strongest winds exists across northern Arkansas
southeastward across the Delta. Expect winds to slack off after
sunset with surface high pressure building in and cooler air
spreading across the state. Most of Sunday should be dry, but light
rain is expected to move in from the west during the evening and
overnight hours.
LONG TERM...Monday Through Friday
The period will begin with a large area of high pressure from the
Ohio Valley to the southeast states. That will keep much of the
state dry on Monday, with seasonal temperatures in the forecast.
Meanwhile, a storm system aloft will dig toward Baja California,
with a deep southerly flow developing in the southern Plains. This
could result in a few showers in southern sections of the state by
Monday afternoon/evening.
On Tuesday/Wednesday, the system will head this way, with a warming
trend in the forecast. There will be chances of showers on Tuesday
in northern/western Arkansas. Showers will become widespread on
Wednesday, with areas of heavy rain expected. Isolated thunderstorms
will be possible as well. As far as severe weather, instability
looks marginal at this point, but will keep an eye on the situation.
Some showers will linger in the southeast half of the state on
Thursday, with drier/slightly cooler air arriving on Friday.
Temperatures will be back to seasonal to end the period.
&&
.LZK Watches/Warnings/Advisories...
Dense Fog Advisory until 6 AM CST early this morning FOR
Arkansas-Baxter-Boone-Cleburne-Conway-Faulkner-Fulton-Garland-
Grant-Hot Spring-Independence-Izard-Jackson-Jefferson-Johnson-
Lawrence-Logan-Lonoke-Marion-Monroe-Montgomery-Newton-Perry-Polk-
Pope-Prairie-Pulaski-Randolph-Saline-Scott-Searcy-Sharp-Stone-
Van Buren-White-Woodruff-Yell.
Wind Advisory from 10 AM this morning to 6 PM CST this evening
FOR Arkansas-Baxter-Boone-Cleburne-Fulton-Independence-Izard-
Jackson-Lawrence-Marion-Monroe-Newton-Prairie-Randolph-Searcy-
Sharp-Stone-Van Buren-White-Woodruff.
&&
Aviation...67
Hazardous weather outlook, Mar 9, 4:20 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
420 AM CST Sat Mar 9 2019
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-101100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
420 AM CST Sat Mar 9 2019
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Areas of dense fog will reduce visibilities to less than a half of
mile across much of northern and central Arkansas through Saturday
morning.
Thunderstorms, some of which may be severe, will be possible
across western and northern portions of the state Saturday
morning. The main threat with these storms would be large hail.
Additional strong to severe thunderstorms will be possible across
the state through the early afternoon hours.
At this time, the greatest threat for severe thunderstorms during
the day Saturday will be across the southeast half of the state.
Damaging winds and a few tornadoes will be the primary hazards
from later in the morning through early afternoon. Strong south
to southwesterly winds will also be seen on Saturday, ahead of an
approaching cold front. Non-thunderstorm wind gusts could exceed
40 mph in some places.
.DAYS TWO THROUGH SEVEN...Sunday Through Friday
Showers and thunderstorms will spread across the region on
Wednesday, with areas of heavy rain expected. Some storms may be
strong as well.
Through Wednesday, parts of the state could pick up two to three
inches of rain. This could worsen ongoing river flooding.
.Spotter Information Statement...
Spotter Activation May Be Needed Through Saturday Afternoon.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
67/46
In the hours before
Special weather statement, Mar 9, 5:41 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Little Rock AR
541 AM CST SAT MAR 9 2019
ARZ006-015-091215-
Fulton AR-Izard AR-
541 AM CST SAT MAR 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IZARD AND CENTRAL
FULTON COUNTIES UNTIL 615 AM CST...
At 541 AM CST, Doppler radar was tracking a strong thunderstorm near
Bexar, or 13 miles southwest of Salem in Fulton County, moving
northeast at 50 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Salem in Fulton County... Oxford...
Viola... Bexar...
Byron... Flint Springs...
Sturkie... Wideman...
Moko... Fryatt...
Dolph... Union...
Wheeling... Salem Airport...
Mitchell... Wild Cherry...
Camp...
A Severe Thunderstorm Watch remains in effect until 1000 AM CST for
north central Arkansas.
LAT...LON 3613 9198 3624 9215 3650 9192 3650 9156
TIME...MOT...LOC 1141Z 218DEG 43KT 3625 9201
67
Special weather statement, Mar 9, 7:07 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
707 AM CST SAT MAR 9 2019
ARZ030-037-038-040-041-052-091400-
Pike AR-Polk AR-Scott AR-Logan AR-Yell AR-Montgomery AR-
707 AM CST SAT MAR 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...NORTHWESTERN PIKE...
POLK...SCOTT...YELL AND MONTGOMERY COUNTIES UNTIL 800 AM CST...
At 706 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Fort Chaffee to 12 miles southwest of Grannis.
Movement was northeast at 60 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Mena... Booneville...
Waldron... Paris...
Danville... Mount Ida...
Glenwood... Magazine...
Wickes... Subiaco...
Grannis... Hatfield...
Norman... Oden...
Ratcliff... Blue Mountain...
Daisy... Vandervoort...
Beauchamp... Little Missouri Falls Recreatio...
A Severe Thunderstorm Watch remains in effect until 1000 AM CST for
western and central Arkansas.
LAT...LON 3449 9446 3514 9414 3514 9403 3523 9403
3523 9392 3532 9392 3531 9381 3536 9381
3535 9339 3534 9342 3531 9326 3418 9361
3416 9382 3418 9382 3419 9392 3435 9394
3435 9425 3419 9425 3419 9447
TIME...MOT...LOC 1306Z 254DEG 61KT 3521 9407 3417 9454
46Event by event
17 thunderstorm wind, 6 tornado, 1 strong wind. Local standard time, as filed.
Thunderstorm Wind, Logan
- When
- March 9, 7:27 AM CST to 7:38 AM CST
- Where
- Logan County, 0.5 mi NW of Paris Muni Arpt to 1.2 mi ENE of Morrison Bluff
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $300,000
- Crop damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.304, -93.687
The storm survey revealed a large swath of straight-line wind damage, with winds of 80 to 90 mph estimated. These winds caused damage to several farm or outbuildings, with the most damage around the Scranton area. Several soft and hardwood trees were either uprooted or snapped.
Thunderstorm Wind, Logan
- When
- March 9, 7:27 AM CST
- Where
- Logan County, 0.89 mi NE of Paris
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.290, -93.720
A wind gust of 60 mph was estimated at Paris.
Thunderstorm Wind, Johnson
- When
- March 9, 7:40 AM CST
- Where
- Johnson County, 0.69 mi S of Clarksville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.460, -93.470
A wind gust of 60 mph was estimated at Clarksville.
Thunderstorm Wind, Johnson
- When
- March 9, 7:45 AM CST
- Where
- Johnson County, 0.56 mi E of Knoxville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.380, -93.360
Trees were blown down in Knoxville.
Thunderstorm Wind, Johnson
- When
- March 9, 7:45 AM CST
- Where
- Johnson County, 0.89 mi NW of Lamar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.440, -93.390
Trees were blown down in Lamar.
Thunderstorm Wind, Logan
- When
- March 9, 7:50 AM CST
- Where
- Logan County, 1.49 mi NNE of Subiaco
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.300, -93.640
Tree limbs were broken and shingles were blown off roofs in Subiaco.
Thunderstorm Wind, Montgomery
- When
- March 9, 8:10 AM CST
- Where
- Montgomery County, Caddo Gap
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- River/Stream Gage
- Coordinates
- 34.400, -93.620
A tractor shed was destroyed in Caddo Gap.
Thunderstorm Wind, Montgomery
- When
- March 9, 8:13 AM CST
- Where
- Montgomery County, Mt Ida
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 34.550, -93.630
Numerous trees and power lines were blown down in and around Mt. Ida.
Thunderstorm Wind, Pope
- When
- March 9, 8:14 AM CST
- Where
- Pope County, 0.56 mi E of Oakland Hgts
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.270, -93.140
A wind gust of 58 mph was measured at the Russellville Airport.
Thunderstorm Wind, Faulkner
- When
- March 9, 9:12 AM CST
- Where
- Faulkner County, 0.69 mi N of Conway
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 35.090, -92.450
Three cars were crushed by a tree in Conway.
Thunderstorm Wind, Faulkner
- When
- March 9, 9:20 AM CST
- Where
- Faulkner County, 0.57 mi E of Vilonia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.080, -92.210
Estimated winds around 60 mph.
Thunderstorm Wind, Pulaski
- When
- March 9, 10:02 AM CST
- Where
- Pulaski County, 0.89 mi NE of Sherwood
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.830, -92.210
A power pole was snapped on Kiehl Avenue in Sherwood.
Thunderstorm Wind, Jackson
- When
- March 9, 10:15 AM CST
- Where
- Jackson County, Swifton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 35.820, -91.130
Trees and fence were blown over in Swifton.
Tornado, Pulaski
- When
- March 9, 10:24 AM CST to 10:26 AM CST
- Where
- Pulaski County, 4.41 mi NW of Wampoo to 5.07 mi N of Wampoo
- Rating
- EF1
- Path length
- 2.43 mi
- Path width
- 150 yd
- Continued into
- Lonoke, Ar (LZK)
- Injuries
- 2 direct, 0 indirect
- Property damage
- $100,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.601, -92.126
This tornado destroyed two mobile homes along Scruggs Road, with two injuries occurring in one of these mobile homes. This tornado also severely damaged a metal farm building near the intersection of Tree and Flat Lake Lanes. Some trees were also snapped or blown over. This tornado then continued into Lonoke County.
Thunderstorm Wind, Lonoke
- When
- March 9, 10:25 AM CST
- Where
- Lonoke County, 2.68 mi SW of Hamiter
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.640, -92.100
Trees and power lines were down.
Thunderstorm Wind, Pulaski
- When
- March 9, 10:25 AM CST
- Where
- Pulaski County, 4.3 mi NNW of Wampoo
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Social Media
- Coordinates
- 34.610, -92.100
A house was flipped and destroyed on Scruggs Road. Two minor injuries were reported.
Tornado, Lonoke
- When
- March 9, 10:26 AM CST to 10:33 AM CST
- Where
- Lonoke County, 3.07 mi SW of Toltec to 0.86 mi NE of Toltec
- Rating
- EF1
- Path length
- 3.92 mi
- Path width
- 150 yd
- Property damage
- $60,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.623, -92.093
This tornado continued into Lonoke County from Pulaski County to the southwest. This tornado destroyed another mobile home off of Bobby Jones Road, then progressed northeast uprooting or snapping trees. Near the end of the tornado path, some minor damage was observed to a site-built home off of Stewart Road.
Thunderstorm Wind, Lawrence
- When
- March 9, 10:42 AM CST
- Where
- Lawrence County, 1.82 mi ESE of Alicia
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.890, -91.050
Road signs were blown down.
Tornado, Lonoke
- When
- March 9, 10:48 AM CST to 11:02 AM CST
- Where
- Lonoke County, 1.73 mi SSE of Culler to 3.95 mi NNE of Parkers Corner
- Rating
- EF1
- Path length
- 8.38 mi
- Path width
- 300 yd
- Continued into
- Prairie, Ar (LZK)
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.626, -91.812
Several metal farm buildings were either damaged or destroyed, along with many power poles snapped. This tornado then continued into Prairie County near the intersection of West Zion Road and County Road 817.
Tornado, Lonoke
- When
- March 9, 10:57 AM CST to 11:03 AM CST
- Where
- Lonoke County, 0.53 mi E of Melba to 3.2 mi E of Parkers Corner
- Rating
- EF1
- Path length
- 3.92 mi
- Path width
- 100 yd
- Continued into
- Prairie, Ar (LZK)
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.620, -91.721
This tornado formed near the community of Hamilton where a home was damaged along with some trees uprooted or snapped. This tornado continued northeast of Peterson Lake into Prairie County .
Tornado, Prairie
- When
- March 9, 11:02 AM CST to 11:06 AM CST
- Where
- Prairie County, 5.47 mi SSW of Screeton to 3.51 mi S of Screeton
- Rating
- EF1
- Path length
- 2.42 mi
- Path width
- 300 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.705, -91.700
This tornado moved out of Lonoke County into Prairie County near the intersection of West Zion Road and County Road 817. Additional damage from this tornado was limited to broken power poles along the track in Prairie County.
Tornado, Prairie
- When
- March 9, 11:03 AM CST to 11:05 AM CST
- Where
- Prairie County, 4.77 mi W of Slovak to 3.84 mi WNW of Slovak
- Rating
- EF1
- Path length
- 1.23 mi
- Path width
- 100 yd
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.652, -91.664
This tornado continued northeast out of Lonoke County into rural southwest Prairie county, uprooting some trees along the path. Near the end of the path, metal roofing material was removed from a metal farm building along South Lisko Road.
Thunderstorm Wind, Prairie
- When
- March 9, 11:22 AM CST
- Where
- Prairie County, 0.89 mi NW of De Valls Bluff
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.790, -91.460
Scattered wind damage was near and around De Valls Bluff. Primary damage was broken power poles.
Strong Wind, Arkansas
- When
- March 9, 2:25 PM CST
- Where
- Arkansas forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.291, -91.375 (the zone’s center; the record gives no point)
Two people were injured as a utility pole was toppled by gusty winds during a high school soccer game. The pole fell onto the playing field. A referee and student were injured and were transported to a local hospital.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 9, 20191 death · 2 events
- Tornadoes and Hail in Mississippi, March 9, 2019$1.8 million · EF1 · 5 events
- Flooding in Missouri, March 9 to 31, 2019$1.0 million · 5 events
- Tornadoes and Damaging Winds in Louisiana, March 9, 2019$300,000 · EF1 · 6 events
- Flash Flood and Flooding in Iowa, March 9 to 15, 2019$560,000 · 4 events
- Winter Weather in Wisconsin, March 9 to 10, 2019$550,000 · 1 event
- Flash Flooding and Flood in Tennessee, March 9 to 10, 2019$95,000 · 56 kt wind · 22 events
- Winter Weather in Minnesota, March 9 to 10, 2019$175,000 · 2 events
- Damaging Wind and High Wind in Arkansas, March 9, 2019$60,000 · 55 kt wind · 3 events
- Strong Wind in Kentucky, March 9, 2019$22,000 · 22 events
- Winter Storm and Winter Weather in South Dakota, March 9, 20192 injured · 18 events
- Strong Wind in Illinois, March 9, 2019$19,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803016, 814102, 814103, 814094, 814095, 814096, 814097, 814098, 814100, 814099, 814101, 814104, 814107, 802985, 814105, 814106, 802987, 814109, 802988, 802992, 802989, 802994, 814111, 814110.